Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 21, 2016, 3:27 PM EDT for 7 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2016, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 21, 2016, 4:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties City of Alexandria, VA, City of Fairfax, VA, City of Manassas, VA, City of Manassas Park, VA, Fairfax County, VA, Loudoun County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:06 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:08 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 21, 3:08 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT TUE JUN 21 2016
.SYNOPSIS...
A cold front will cross the region this evening. High pressure
will briefly build in from Canada on Wednesday. A warm front will
lift north across the region Wednesday night. Another cold front
will cross the region later Thursday and Thursday night. High
pressure will build back across the area for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Very active afternoon with plenty of showers and thunderstorms.
Severe Thunderstorm Watch is in effect until 9PM but will probably
be able to start shaving off portions of it as it becomes more
clear where the first line has stabilized the atmosphere.
Patchy fog possible overnight. Otherwise...high pressure from
Canada will usher in drier air for the region on Wednesday.
Temperatures will drop a bit but northwesterly downslope flow
likely to prevent a big drop.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Front that moves through as a cold front tonight will push back
north as a warm front on Wednesday night with rain and perhaps
embedded thunder moving back across the region. Very warm and
humid air mass moves in behind warm front for Thursday and we will
have another potential round of severe weather later Thursday into
Thursday evening. As front drops back south on Thursday night the
showers and thunderstorms will move southeast away from the area.
An upper trough of low pressure will swing across the region
Friday. There is a chance for a lingering shower or thunderstorm,
mainly across the west and south.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will build into the region Friday night through
Sunday. Drier and cooler air will follow throughout the weekend.
This same area of high pressure will move offshore and closer
to southern New England Sunday night and Monday. A warm and more
humid return flow will evolve Sunday night through Tuesday. This
will help in fueling showers and thunderstorms each period. A few
thunderstorms could contain gusty winds.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Brief IFR with severe thunderstorms across the region at present.
Hail and damaging winds main threat. This threat will rapidly
diminish this evening as cold front sinks south with VFR later
tonight thru Wednesday. Front moves back in as a warm front with
more rain later Wednesday night into early Thursday. Another round
of severe weather possible later Thursday into Thursday night.
Ifr conditions possible near CHO with any showers or
thunderstorms Friday. Vfr conditions all terminals Friday night.
Winds northeast around 5 knots Friday becoming southeast around 5
knots Friday night.
&&
.MARINE...
Marginal SCA continues at present. Also have damaging
thunderstorms with wind and hail moving across the waters thru
early this evening. Conditions improve later tonight and continue
dry thru Wednesday, though winds may be near SCA limits on
Wednesday. Warm front moves in with more rain later Wednesday
night then SCA looking likely ahead of next cold front on Thursday
into Thursday night, along with another round of t-storms.
No marine hazards expected Friday and Friday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLWHazardous weather outlook, Jun 21, 1:15 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 115 PM EDT TUE JUN 21 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221715- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 115 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHERN VIRGINIA...THE WASHINGTON DC METRO AREA...AND MARYLAND. THIS INCLUDES THE TIDAL POTOMAC AND CENTRAL CHESAPEAKE BAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221715- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 115 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...AND NORTHERN...CENTRAL AND WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, Jun 21, 2:21 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 SSW GAITHER 39.33N 77.01W
06/21/2016 HOWARD MD TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN. ONE TREE ONTO A FENCE.
&&
EVENT NUMBER LWX1604157
KLWLocal storm report, Jun 21, 2:29 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 SE MONTGOMERY VILLAGE 39.17N 77.18W
06/21/2016 M1.00 INCH MONTGOMERY MD TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1604158
KLWLocal storm report, Jun 21, 2:35 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 SSW MONTGOMERY VILLAG 39.16N 77.20W
06/21/2016 M0.88 INCH MONTGOMERY MD COCORAHS
&&
EVENT NUMBER LWX1604159
RCMLocal storm report, Jun 21, 3:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 1 ESE BOWIE 38.95N 76.73W
06/21/2016 PRINCE GEORGES MD DEPT OF HIGHWAYS
ACCELERATION LANE AND ONE WESTBOUND TRAFFIC LANE
COVERED BY WATER ON US 50 JUST WEST OF EXIT 13.
&&
EVENT NUMBER LWX1604160
JELocal storm report, Jun 21, 3:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG 1 NNW GLENELG 39.28N 77.00W
06/21/2016 HOWARD MD TRAINED SPOTTER
MULTIPLE LARGE TREES TWISTED AND BROKEN IN HALF
&&
EVENT NUMBER LWX1604161
KLWLocal storm report, Jun 21, 3:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG COLUMBIA 39.20N 76.86W
06/21/2016 HOWARD MD NWS EMPLOYEE
DOZENS OF TREE LIMBS 5 TO 6 INCHES BLOCKING ROADS
&&
EVENT NUMBER LWX1604162
RRSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 40 min |
| Jun 21, 1:11 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 21, 1:12 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 48 min |
| Jun 21, 1:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 52 min |
| Jun 21, 1:51 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 39 min |
| Jun 21, 2:02 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Page, Shenandoah, Warren | 43 min |
| Jun 21, 2:05 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, City of Winchester | 20 min |
| Jun 21, 2:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Rockingham, City of Harrisonburg | 44 min |
| Jun 21, 2:20 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 36 min |
| Jun 21, 2:24 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 21, 2:32 PM EDT | Special Marine Warning | LWX | 43 min | |
| Jun 21, 2:35 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Rappahannock | 40 min |
| Jun 21, 2:54 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 34 min |
| Jun 21, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 47 min |
| Jun 21, 3:02 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 15 min |
| Jun 21, 3:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jun 21, 3:17 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 13 min |
| Jun 21, 3:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Jun 21, 3:32 PM EDT | Special Marine Warning | LWX | 118 min | |
| Jun 21, 3:40 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 20 min |
| Jun 21, 3:51 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 39 min |
| Jun 21, 4:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Page, Rappahannock, Shenandoah | 28 min |
| Jun 21, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun, City of Winchester | 29 min |
| Jun 21, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 36 min |
| Jun 21, 4:49 PM EDT | Areal Flood Warning | LWX | Madison, Page, Rappahannock, Rockingham, Shenandoah | 6 hr |
| Jun 21, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Rappahannock | 26 min |
| Jun 21, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 52 min |
| Jun 21, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 48 min |
| Jun 21, 5:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jun 21, 5:31 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 44 min |
| Jun 21, 5:32 PM EDT | Flash Flood Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax | 3 hr |
| Jun 21, 5:44 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick | 46 min |
| Jun 21, 5:51 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 3 hr |
| Jun 21, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 49 min |
| Jun 21, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 21, 6:36 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jun 21, 7:04 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 14 min |
| Jun 21, 12:01 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 44 min |
| Jun 21, 12:39 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 36 min |
| Jun 21, 12:47 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 27 min |
| Jun 21, 1:01 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery, Washington | 31 min |
| Jun 21, 1:19 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery and 2 more | 56 min |
| Jun 21, 1:34 PM EDT | Tornado Warning | LWX | Baltimore, Howard | 26 min |
| Jun 21, 2:05 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Harford, Howard, City of Baltimore | 4 hr |
| Jun 21, 2:08 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 52 min |
| Jun 21, 2:13 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 32 min |
| Jun 21, 2:28 PM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
| Jun 21, 2:53 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Howard, Prince George's | 6 hr |
| Jun 21, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Montgomery, Prince George's | 49 min |
| Jun 21, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 22 min |
| Jun 21, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 60 min |
| Jun 21, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 43 min |
| Jun 21, 6:06 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jun 21, 6:31 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 44 min |
| Jun 21, 7:09 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 51 min |
| Jun 21, 7:31 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 44 min |
| Jun 21, 7:51 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 11 min |
| Jun 21, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy, Pendleton | 28 min |
| Jun 21, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.